You are using an older browser version. Please use a supported version for the best MSN experience.

9 Reasons You Have a Metallic Taste in Your Mouth

Best Health Logo By Emily DiNuzzo of Best Health | Slide 1 of 9: The most common cause of a metallic taste in the mouth is medications. Antibiotics, antihistamines, over-the-counter supplements, and blood pressure medications are all known for causing this taste side effect. Why? Lisa Lewis, MD, a pediatrician in Fort Worth, TX, explains that when the body ingests and absorbs medication, the substances are released and excreted in the saliva. The end result is often a metallic taste in the mouth. “Commonly, vitamin supplements that contain iron, chromium, calcium, and zinc cause a metallic taste in the mouth,” she says. “This side effect may also be with antibiotics and neurologic and cardiac medications.” Dr. Lewis adds that a common medication side effect is dry mouth, which could also cause a foul or metallic taste. (Also, you should be careful mixing these medications with exercise.)

You’re taking certain medications

The most common cause of a metallic taste in the mouth is medications. Antibiotics, antihistamines, over-the-counter supplements, and blood pressure medications are all known for causing this taste side effect. Why? Lisa Lewis, MD, a pediatrician in Fort Worth, TX, explains that when the body ingests and absorbs medication, the substances are released and excreted in the saliva. The end result is often a metallic taste in the mouth. “Commonly, vitamin supplements that contain iron, chromium, calcium, and zinc cause a metallic taste in the mouth,” she says. “This side effect may also be with antibiotics and neurologic and cardiac medications.” Dr. Lewis adds that a common medication side effect is dry mouth, which could also cause a foul or metallic taste. (Also, you should be careful mixing these medications with exercise.)

© Image Credit: Shutterstock

More from Best Health

image beaconimage beaconimage beacon